Alert archive / New Mexico / High Wind Warnings in 2019

High Wind Warning 33, NWS Midland/Odessa, TX

October 20, 2019Eddy County, New Mexico; Culberson County, Texas

NWS Midland/Odessa, TX issued this high wind warning at Oct 20, 2019, 2:45 AM MDT for Eddy County, New Mexico; Culberson County, Texas. It took effect at Oct 20, 2019, 10:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 20, 2019, 2:45 AM MDT (08:45 UTC)
In effect from
Oct 20, 2019, 10:00 AM MDT
Expired
Oct 20, 2019, 6:00 PM MDT
In force
8 hr
Issued by
NWS Midland/Odessa, TX

Counties Eddy County, NM, Culberson County, TX

The radar

The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 08:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 8.8 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2019-10-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2019-10-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3431 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS74 KMAF 200845
NPWMAF

URGENT - WEATHER MESSAGE
National Weather Service Midland/Odessa TX
345 AM CDT Sun Oct 20 2019

NMZ027-TXZ270-271-210000-
/O.UPG.KMAF.HW.A.0027.191020T1700Z-191021T0100Z/
/O.NEW.KMAF.HW.W.0033.191020T1600Z-191021T0000Z/
Guadalupe Mountains of Eddy County-
Guadalupe Mountains Above 7000 Feet-
Guadalupe and Delaware Mountains-
Including the cities of Queen, Guadalupe Mountains NP, 
and Pine Springs
245 AM MDT Sun Oct 20 2019

...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
MDT THIS EVENING...

* WHAT...West winds 35 to 45 mph with gusts up to 60 mph 
  expected.

* WHERE...Guadalupe and Delaware Mountains.

* WHEN...From 10 AM this morning to 6 PM MDT this evening.

* IMPACTS...Travel will be difficult, especially for high profile
  vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches.  If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

TXZ272-273-210000-
/O.NEW.KMAF.WI.Y.0019.191020T1600Z-191021T0000Z/
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Including the city of Van Horn
345 AM CDT Sun Oct 20 2019

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Van Horn and Highway 54 Corridor, and Eastern 
  Culberson County.

* WHEN...From 11 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.  
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.  Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/maf

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Oct 19, 11:13 PM MDT, 3 hours 32 minutes earlier.

Area forecast discussion, Oct 19, 11:13 PM MDT, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1213 AM CDT Sun Oct 20 2019

.AVIATION...
06Z TAF issuance...

No major aviation concerns the next 24 hours, VFR conditions will
prevail at all terminals. Light southerly winds overnight will
veer to the W/SW and increase by mid day Sunday. Sustained wind
speeds of 15-20kt can be expected with gusts near 25-30kt. BLDU
will be possible during this time but will not include mention in
the TAFs attm. Otherwise, gusts will diminish around 21/00-01Z and
veer to the NW with the approach of another cold front.

&&

PREV DISCUSSION... /issued 227 PM CDT Sat Oct 19 2019/

DISCUSSION...

An upper trough is over the central part of the country with another
upper trough over the Pacific Northwest. A cold front associated
with the trough over the central part of the country has pushed
through most of the CWA. This has resulted in cooler, drier
conditions than yesterday with highs today expected to be in the 70s
and 80s across most of the area.

The upper trough over the Pacific Northwest digs southeastward and
moves over the central part of the country on Sunday. This will
result in a surface trough developing across West Texas and eastern
New Mexico ahead of a cold front. Surface winds will be out of the
southwest to west resulting in compressional warming with
temperatures heating back up into the 90s across eastern portions of
the CWA. High winds are possible in the Guadalupe Mountains from
late Sunday morning until early Sunday evening so a High Wind Watch
is in effect. A cold front will push through the area Sunday night.
This will result in temperatures cooling back down into the 70s and
80s for Monday. The upper trough moves eastward on Tuesday resulting
in westerly flow aloft over the CWA. Temperatures will warm slightly
from those on Monday. Another upper trough will dig southward over
the northern Rocky Mountains and Northern Plains on Wednesday.
Temperatures will begin to warm up as southerly winds and a surface
trough return to the area. The previously mentioned upper trough
will dig southeastward over the central part of the country on
Thursday bringing a cold front into the area. This will result in
temperatures cooling down to below normal for Thursday. Colder air
will continue to move into the area and will result in temperatures
cooling even more on Friday with highs ranging from the 50s across
the northern CWA to 70s along the Rio Grande. Temperatures will then
start to warm up next Saturday. The forecast, for the most part,
looks to remain dry except for a slight chance of showers and
thunderstorms for Thursday night across the far eastern CWA.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     48  75  43  79 /  10   0   0   0
Carlsbad                       43  75  43  76 /   0   0   0   0
Dryden                         57  82  50  81 /  10   0   0   0
Fort Stockton                  51  77  46  78 /  10   0   0   0
Guadalupe Pass                 42  69  45  71 /   0   0   0   0
Hobbs                          40  71  40  75 /   0   0   0   0
Marfa                          45  73  40  76 /  10   0   0   0
Midland Intl Airport           48  76  44  79 /  10   0   0   0
Odessa                         48  76  44  79 /  10   0   0   0
Wink                           46  76  44  81 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Watch from 11 AM MDT Sunday through Sunday evening for
     Guadalupe Mountains of Eddy County.

TX...High Wind Watch from 11 AM MDT Sunday through Sunday evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&

27/44
Hazardous weather outlook, Oct 20, 2:36 AM MDT, 9 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
336 AM CDT Sun Oct 20 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-210845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
336 AM CDT Sun Oct 20 2019 /236 AM MDT Sun Oct 20 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Strong winds may be possible in the Guadalupe Mountains today and a
High Wind Warning is in effect for this area. In addition, windy
conditions are expected for the adjacent plains in portions of
Culberson and Reeves counties so a Wind Advisory has been issued for
these areas.

With near record warmth, windy, and dry conditions expected this
afternoon, elevated fire weather concerns will be possible across
southeastern New Mexico, the upper Trans Pecos, and northwest Permian
Basin. Elevated fire weather concerns also for portions of the
Permian Basin where fuels are a bit drier.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 20, 2:45 AM MDTWind AdvisoryMAFCulberson15 hr

Nearby

High Wind Warnings in New Mexico, 2019High Wind Warnings in Texas, 2019Every high wind warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.